continue using trizivir?
Dec 23, 2009
I have been poz since 1987 and never had any problems with t-cells 800 to currently 1500 I am 71yrs old and in good health. When my viral load started to increase about 8 yrs ago my Dr suggested that it was time to start a regimin. For the past 4 yrs I have been on Trizivir. The only problems are my tryglicerites tend to be high i take tricor to lower those levels. My Dr's feeling is if it aint broke... Can you syggest another drug that may be better for me?
Response from Dr. Young
Hello and thanks for your post.
I'm with your doctor on this. While Trizivir (AZT,3TC,abacavir) has fallen from popularity due to the emergence of more effective and better tolerated (when starting) regimens, it's difficult to argue with your four years on a well tolerated Trizivir regimen.
To be clear, the AZT component is associated with fatigue, nausea, headaches and slightly increased risk of lipoatrophy in some patients; abacavir has been linked in some studies (but not others) to increased risk of heart disease. Trizivir is dosed twice daily; most current regimens are dosed once-daily-- perhaps leading to improved adherence for some persons. If any of these topics are of particular concern to you (or are active medical issues), then I might consider the alternatives.
For example, if you have AZT-associated complaints, then you could entertain dropping the AZT, using abacavir/3TC (Epzicom) with any number of alternative third drugs such as efavirenz (Sustiva), a boosted protease inhibitor or raltegravir (Isentress, dosed twice daily). The later could lead to a decrease in your triglycerides.
I hope this is helpful. Happy holidays to you.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.